Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2018, 8:51 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 8:51 PM CDT (01:51 UTC)
- Expired
- Jun 9, 2018, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 7:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
910
WUUS53 KDMX 100151
SVRDMX
IAC013-075-171-100245-
/O.NEW.KDMX.SV.W.0128.180610T0151Z-180610T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
851 PM CDT SAT JUN 9 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Black Hawk County in northeastern Iowa...
Northeastern Tama County in central Iowa...
Northeastern Grundy County in central Iowa...
* Until 945 PM CDT.
* At 851 PM CDT, severe thunderstorms were located along a line
extending from near Denver to Waterloo to near Dike, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson,
Dysart, Dike, Elk Run Heights, Crossroads Mall, Waterloo Municipal
Airport, Uni-Dome And McLeod Center, Janesville, Washburn,
Dunkerton, Raymond, Gilbertville and George Wyth State Park.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 9230 4216 9230 4244 9271 4256 9254
4264 9254 4264 9208 4247 9208 4247 9206
4230 9206
TIME...MOT...LOC 0151Z 300DEG 25KT 4264 9232 4248 9238 4241 9260
HAIL...1.00IN
WIND...60MPH
$$
Cogil2 follow-up statements
087
WWUS53 KDMX 100209
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
909 PM CDT SAT JUN 9 2018
IAC075-171-100218-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-180610T0245Z/
Tama IA-Grundy IA-
909 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA AND
NORTHEASTERN GRUNDY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Iowa.
LAT...LON 4230 9230 4235 9249 4249 9251 4264 9247
4264 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0208Z 288DEG 40KT 4262 9211 4246 9217 4239 9239
$$
IAC013-100245-
/O.CON.KDMX.SV.W.0128.000000T0000Z-180610T0245Z/
Black Hawk IA-
909 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR BLACK HAWK COUNTY...
At 908 PM CDT, severe thunderstorms were located along a line
extending from near Fairbank to near Elk Run Heights to near Hudson,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson, Elk
Run Heights, Crossroads Mall, Waterloo Municipal Airport, Uni-Dome
And McLeod Center, Janesville, Washburn, Dunkerton, Raymond,
Gilbertville and George Wyth State Park.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 9230 4235 9249 4249 9251 4264 9247
4264 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0208Z 288DEG 40KT 4262 9211 4246 9217 4239 9239
HAIL...1.00IN
WIND...60MPH
$$
Cogil509
WWUS53 KDMX 100244
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
944 PM CDT SAT JUN 9 2018
IAC013-100254-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-180610T0245Z/
Black Hawk IA-
944 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR BLACK HAWK COUNTY WILL EXPIRE
AT 945 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms with minor street
flooding expected, especially in the Waterloo and Cedar Falls urban
areas.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Iowa.
LAT...LON 4230 9230 4235 9249 4249 9251 4264 9247
4264 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0244Z 270DEG 25KT 4250 9183 4234 9189 4227 9211
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:48 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 9, 6:48 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 648 PM CDT Sat Jun 9 2018 .SHORT TERM.../Tonight through Sunday/ Issued at 406 PM CDT Sat Jun 9 2018 Surface low over north central Iowa at 300 pm CDT with trailing weak surface boundary southwest to Sioux City and a warm front extending east across northern Iowa. Thunderstorms initially over north central Iowa was producing severe weather. The operational HRRR has been consistent in developing storms in that area and then moving them se across northeast Iowa this evening. The 3KM NAM is much more robust with it's convection along the trailing boundary. We prefer the HRRR solutions with the evolution of the storms this evening which results in chance POPS for central Iowa for storms which may form along the weak boundary moving south. Likely chances near ALO this evening. On Sunday, the surface boundary should push through much of the forecast area leaving easterly low-level surface flow. Should have slightly cooler temperatures and only minimal precipitation chances. .LONG TERM.../Sunday night through Saturday/ Issued at 406 PM CDT Sat Jun 9 2018 A strong upper trough is forecast to move across the northern tier states on Monday which should push a stronger surface front through the forecast area Monday evening. Thunderstorm chances look likely with this system as the boundary interacts with a moist and unstable airmass over the area. The wind field looks supportive of some organized severe weather risk which was highlighted in SPC's Day 3 Outlook. There should be a couple days of relatively dry and cooler weather Tue/Wed after as a drier and more stable airmass impacts Iowa. Heights begin to rise and warm advection develops by late in the week allowing warmer temps and modest thunderstorm chances to return. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 648 PM CDT Sat Jun 9 2018 Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with IFR vsbys in heavy rain likely. Strong wind gusts as well. Stalled frontal boundary will likely sink south tonight as a cold front then lift back across the TAF locations Sunday as a warm front. Winds will shift from a south or SE direction to an E or NE direction then back SE aft 15Z. && .HYDROLOGY... Issued at 406 PM CDT Sat Jun 9 2018 Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast to move through northern and northeastern Iowa this evening. Heavy rainfall over the past 36 hours has drastically risen local rivers and streams, as well as saturate soils. Heavy downpours from thunderstorms late this afternoon and through the evening could result in flash flooding, as well as areal and river flooding. A flash flood watch has been issued starting at 5 PM this evening through late tonight for counties in northeastern Iowa. Particular rivers of concern are the Shell Rock River between Rockford and Clarksville, the Winnebago River near Mason City, and the Cedar River near Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028- 039. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...FAB HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Sat Jun 9 2018 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084- 092>097-102130- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected tonight A few strong to marginally severe storms are possible along with heavy rainfall. Hail and damaging wind would be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ017-102130- Cerro Gordo- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An Areal Flood Warning is in effect for much of the county with a River Flood Warning for the Winnebago River at Mason City. Please refer to our website at weather.gov/desmoines for further details. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-037>039-049-050-062-102130- Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Expect rises along the Shell Rock and Cedar River basins along with some flooding in the Greene area. Additional heavy rainfall could lead to increased flooding along these streams. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130- Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk- Jasper-Warren-Marion-Mahaska-Monroe-Wapello- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is slight risk of severe storms over the area. Large hail and damaging wind are the main threat with storms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. FAB
In the hours before
Local storm report, Jun 9, 6:23 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N CLARKSVILLE 42.81N 92.67W
06/09/2018 E1.00 INCH BUTLER IA PUBLIC
VIA KWWL.
&&Local storm report, Jun 9, 6:54 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 5 S MASON CITY 43.07N 93.20W
06/09/2018 CERRO GORDO IA DEPT OF HIGHWAYS
US 65 CLOSED DUE TO WATER OVER THE ROADWAY
NEAR MILE MARKER 200.
&&
ZOGGLocal storm report, Jun 9, 7:12 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 2 NE LATIMER 42.78N 93.34W
06/09/2018 E1.75 INCH FRANKLIN IA COCORAHS
&&
ANSORGELocal storm report, Jun 9, 7:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 NNE GENEVA 42.71N 93.10W
06/09/2018 E1.00 INCH FRANKLIN IA PUBLIC
NICKLE TO QUARTER SIZED HAIL - VIA SOCIAL
MEDIA.
&&Local storm report, Jun 9, 8:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 NNE ACKLEY 42.62N 93.01W
06/09/2018 M1.00 INCH BUTLER IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL HAIL WITH A FEW TO THE
SIZE OF QUARTERS.
&&
FABLocal storm report, Jun 9, 8:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 SW GENEVA 42.61N 93.20W
06/09/2018 E0.88 INCH FRANKLIN IA TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 54 min |
| Jun 9, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 45 min |
| Jun 9, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 29 min |
| Jun 9, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 32 min |
| Jun 9, 9:17 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 12 hr |
| Jun 9, 9:23 PM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Jun 9, 9:29 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 58 hr |
| Jun 9, 9:31 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 13 hr |
| Jun 9, 9:32 PM CDT | River Flood Watch | DMX | Black Hawk | 13 hr |
| Jun 9, 9:48 PM CDT | Areal Flood Warning | DMX | Cerro Gordo | 12 hr |
| Jun 10, 5:23 AM CDT | Special Weather Statement | DMX | Crawford, Sac | 37 min |
| Jun 10, 5:40 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 10, 5:58 AM CDT | Special Weather Statement | DMX | Audubon, Carroll, Crawford, Sac | 47 min |
| Jun 10, 6:35 AM CDT | Special Weather Statement | DMX | Audubon, Calhoun, Carroll, Cass, Greene, Guthrie | 40 min |
| Jun 10, 7:47 AM CDT | Special Weather Statement | DMX | Cass | 43 min |
| Jun 10, 7:52 AM CDT | Special Weather Statement | DMX | Story | 38 min |
| Jun 10, 10:22 AM CDT | River Flood Warning | DMX | Black Hawk | 3 days |
| Jun 10, 12:42 PM CDT | Special Weather Statement | DMX | Audubon | 48 min |
| Jun 10, 1:49 PM CDT | Special Weather Statement | DMX | Audubon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.